Follow
Share

I don't eat much at breakfast.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I switched to metformin ER (extended release) and have had no problems with it. I take it first thing in the morning. Then I eat breakfast.
I will not follow the ADA guidelines for exchange of foods. It just has too many carbs in it.
I follow a different way of eating and I test up to nine times a day. This gives me a benchmark before a meal then, I test at one hour and two hours after a meal. One hour tells me how much of a spike the meal produces and the two hour test normally shows my BG returning to less or closer to my normal.
Good luck.
Helpful Answer (2)
Report

Per my doctors instruction, I take my metformin after eating breakfast and dinner. I test my blood sugar three times daily. I've never had any side effects taking this medication. I do follow the American Diabetes Assoc exchange diet all the time. I see hospital based nutritionist every six weeks because I also have chronic kidney disease.
Helpful Answer (2)
Report

Is your Metformin ER extended release?
My husbands is. He takes it all each morning before breakfast at the same time per his endocrinologist orders. He always eats breakfast.
But his dr told him that he just needs to take it the same time each day.

I have a nephew who has learned to manage his diabetes with his diet. If he knows he’s going to go off his diet, he takes a metformin (not ER) at the same time. He seldom goes off the diet that he knows works for him. He checks his BS to make sure he’s still on track. 

I think it is worth checking your BS frequently to see how your body is handling what your doctor has directed for your care.
Helpful Answer (3)
Report

Here is what the Mayo Clinic website says: "Metformin should be taken with meals to help reduce stomach or bowel side effects that may occur during the first few weeks of treatment."

Are you having any side effects?

Breakfast and dinner were probably recommended to spread the dosage out. Lunch and dinner are closer together, of course.

Ask this question of your doctor. Either leave a message at the clinic or use the electronic app available from your clinic.
Helpful Answer (3)
Report

My DH is on Metformin and is having a terrible time with it. HE refuses to watch his BS and so, I imagine it's up down and sideways. He is so sick, so often on this stuff...
Having said that, I have read that it's important to take it as close to 12 hrs apart if possible. Also, to minimize the wretched s/e, eat half the meal, take your pills, then eat the rest. DH was just popping them into an empty stomach. He's trying to do the "take WITH a meal...and we'll see how it goes.

Any questions, your dr should be more than agreeable to talk to you about any concerns. Or just google it---that's how I learned about the dosing WITH food. Hubby had never heard that before.
Helpful Answer (3)
Report

I think that's a question for your nutritionist.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.